Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 245, NWS Tallahassee, FL

September 2, 20185 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Sep 2, 2018, 5:49 PM CDT for 5 counties in Florida. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2018, 5:49 PM CDT (22:49 UTC)
Expired
Sep 2, 2018, 6:45 PM CDT
In force
56 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bay County, FL, Calhoun County, FL, Gulf County, FL, Jackson County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 34 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 6:09 PM CDTTSTM WND DMGMarianna, FLPUBLIC REPORT VIA SOCIAL MEDIA OF A TREE UPROOTED IN A CITIZEN'S YARD IN MARIANNA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

682 
WUUS52 KTAE 022249
SVRTAE
FLC005-013-045-063-133-022345-
/O.NEW.KTAE.SV.W.0245.180902T2249Z-180902T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
549 PM CDT SUN SEP 2 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southern Jackson County in the Panhandle of Florida...
  Northwestern Gulf County in the Panhandle of Florida...
  Bay County in the Panhandle of Florida...
  Calhoun County in the Panhandle of Florida...
  Washington County in the Panhandle of Florida...

* Until 645 PM CDT.

* At 549 PM CDT, a severe thunderstorm was located 9 miles west of
  Wewahitchka, or 13 miles east of Callaway, moving west at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Panama City, Lynn Haven, Panama City Beach, Callaway, Vernon,
  Marianna, Chipley, Bonifay, Springfield, Hiland Park, Stonemill
  Creek, Tyndall Air Force Base, Bradford, Parker, Wewahitchka, Grand
  Ridge, Altha, Alford, Wausau and Clarksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3067 8581 3075 8567 3074 8562 3076 8562
      3078 8559 3078 8496 3002 8521 2999 8553
      3019 8591
TIME...MOT...LOC 2249Z 092DEG 32KT 3017 8535 

HAIL...<.75IN
WIND...60MPH
 
$$

30-PULLIN
2 follow-up statements
815 
WWUS52 KTAE 022327
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
627 PM CDT SUN SEP 2 2018

FLC013-045-022337-
/O.CAN.KTAE.SV.W.0245.000000T0000Z-180902T2345Z/
Gulf FL-Calhoun FL-
627 PM CDT SUN SEP 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GULF AND CALHOUN
COUNTIES IN THE PANHANDLE OF FLORIDA IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3067 8581 3075 8568 3074 8562 3076 8562
      3078 8559 3078 8524 3057 8538 3028 8539
      3005 8557 3019 8591
TIME...MOT...LOC 2327Z 092DEG 32KT 3018 8575 

$$

FLC005-063-133-022345-
/O.CON.KTAE.SV.W.0245.000000T0000Z-180902T2345Z/
Jackson FL-Bay FL-Washington FL-
627 PM CDT SUN SEP 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN JACKSON...BAY AND WASHINGTON COUNTIES...

At 627 PM CDT, a severe thunderstorm was located near Panama City,
moving west at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Callaway, Vernon,
Chipley, Marianna, Bonifay, Springfield, Hiland Park, Tyndall Air
Force Base, Bradford, Parker, Alford, Wausau, Dirego Park, College
Station, Gulf Resort Beach, West Panama City and Bahama Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3067 8581 3075 8568 3074 8562 3076 8562
      3078 8559 3078 8524 3057 8538 3028 8539
      3005 8557 3019 8591
TIME...MOT...LOC 2327Z 092DEG 32KT 3018 8575 

HAIL...<.75IN
WIND...60MPH
 
$$

30-PULLIN
140 
WWUS52 KTAE 022338
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
638 PM CDT SUN SEP 2 2018

FLC005-063-133-022347-
/O.EXP.KTAE.SV.W.0245.000000T0000Z-180902T2345Z/
Jackson FL-Bay FL-Washington FL-
638 PM CDT SUN SEP 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JACKSON...BAY AND
WASHINGTON COUNTIES WILL EXPIRE AT 645 PM CDT...
                
The storms which prompted the warning have weakened below severe 
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still expected with these thunderstorms.

LAT...LON 3067 8581 3075 8568 3074 8562 3076 8562
      3078 8559 3078 8524 3057 8538 3028 8539
      3005 8557 3019 8591
TIME...MOT...LOC 2337Z 092DEG 32KT 3018 8580 

$$

30-PULLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:02 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Sep 2, 2:02 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
302 PM EDT Sun Sep 2 2018

.NEAR TERM [Through Tonight]...

There is a broken line of showers and thunderstorms entering the CWA
from the east and these, in addition to the other scattered storms
will continue to push westward through the afternoon and evening. A
strong to severe storm is possible. Convection should diminish in
the 1-2z time frame with re-development over the water for the
second half of the night. With easterly flow persisting through
tonight, low clouds will be possible Monday morning. Lows tonight
will drop into the lower 70s.

.SHORT TERM [Monday Through Tuesday Night]...

Deep layer ridging will remain centered well to our northeast
keeping moist southeast flow in place. This will also help steer
the tropical wave to the west northwest which should be over or
near the Keys by daybreak Monday. NHC has now given the tropical
wave a 90% chance of developing at least into a tropical
depression before approaching the central gulf coast by the end of
this period. There remains some uncertainty concerning potential
local impacts on this developing system. However, latest thinking
is that in addition to heavy rainfall potential, the most
significant impacts will be increasing winds and seas for our
local waters along with an increased rip current threat. All
interests along the northeast gulf coast should monitor this
situation closely. As expected, PoPs the next few days will be
elevated (50-70%). Temps will be near to slightly above seasonal
levels.

.LONG TERM [Wednesday Through Sunday]...

The tropical system is expected to be inland over the Lower
Mississippi River Valley and pull further away from the region
Wednesday into Thursday while weakening. Deep tropical moisture
may linger at least over our western zones Wednesday before
a somewhat drier airmass with more seasonal PoPs return for the
remainder of the week into the next weekend. Temperatures are
forecast near seasonal levels.

&&

.AVIATION [Through 18Z Monday]...

Showers and thunderstorms will continue across the ECP area over
the next few hours but the bulk of convection will move in from
the FL east coast into the VLD area and push westward into TLH,
ABY, and even DHN late this afternoon/evening. While guidance is
hinting at low clouds tomorrow morning, have shown SCT in the
TAFs given observations from this morning.

&&

.MARINE...

Winds will be out of an easterly direction across the coastal waters
today through Thursday. Both winds and seas will peak Monday night
through Tuesday, when at least advisory level conditions are
expected, as a tropical system moves across the waters. Conditions
will gradually improve thereafter into Thursday, as the tropical
system moves out of the waters, and winds and seas subside.

&&

.FIRE WEATHER...

Red flag conditions will not occur over the next several days with
relative humidity remaining above critical levels across the area.

&&

.HYDROLOGY...

Heavy rain is possible each day with afternoon convection, however
the potential for heavy rain will increase for Monday and especially
Tuesday, as a tropical wave moves across the eastern Gulf of Mexico.
Widespread rainfall amounts of 1 to 3 inches are possible, with the
highest amounts closer to the coast. High rainfall rates and the wet
ground may allow for minor flooding, particularly across urbanized
or poor drainage areas. With this tropical wave still a few days
out, it's important to monitor the forecast this weekend.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   72  90  74  86  74 /  30  70  30  70  30
Panama City   72  88  75  84  76 /  40  70  50  80  50
Dothan        71  89  72  86  72 /  20  50  20  60  30
Albany        73  90  73  87  73 /  10  60  20  50  10
Valdosta      72  89  73  88  74 /  10  60  20  50  10
Cross City    73  89  74  88  74 /  20  70  30  70  20
Apalachicola  75  88  77  84  77 /  40  70  60  70  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 11 PM EDT /10 PM CDT/ this evening
     for Coastal Bay-Coastal Franklin-South Walton.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Fieux
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...Fieux
MARINE...Barry
FIRE WEATHER...DVD
HYDROLOGY...LN

In the hours before

Special weather statement, Sep 2, 4:38 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
538 PM EDT SUN SEP 2 2018

FLZ013-014-016-017-026-027-022230-
Liberty FL-Gadsden FL-Calhoun FL-Inland Gulf FL-Inland Wakulla FL-
Leon FL-
538 PM EDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GULF AND CENTRAL
CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA...NORTHWESTERN
WAKULLA...SOUTHERN GADSDEN...LIBERTY AND SOUTHWESTERN LEON COUNTIES
IN BIG BEND OF FLORIDA UNTIL 630 PM EDT/530 PM CDT/...

At 538 PM EDT/438 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles southwest of Midway, moving west at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Midway, Blountstown, Quincy, Greensboro, Orange, Bristol, Altha, Rock
Bluff, Jewel Fire Tower, Ocheesee, Juniper, Selman, Abe Springs,
Vilas, Chipola Cutoff, Central City, Chipola, Scotts Ferry, Kennys
Mill and Poplar Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3006 8516 3035 8520 3061 8514 3054 8441
      3005 8454
TIME...MOT...LOC 2138Z 092DEG 33KT 3034 8456

30-PULLIN
Special weather statement, Sep 2, 4:46 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
546 PM EDT SUN SEP 2 2018

GAZ122>125-022230-
Randolph GA-Dougherty GA-Terrell GA-Calhoun GA-
546 PM EDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DOUGHERTY...
SOUTHEASTERN RANDOLPH...NORTHERN CALHOUN AND SOUTHWESTERN TERRELL
COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 630 PM EDT...

At 546 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Dawson, moving west at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Morgan, Edison, Shellman, Sasser, Pachitla, Herod, Cordrays Mill,
Clarks Mill, Dawson Municipal A/P, Fountain Bridge, Goffs Mill,
Shivers Mill, Aycock Mill, Martins Crossroads, Chickasawhatchee,
Dickey and Doverel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3174 8434 3156 8435 3153 8475 3180 8474
TIME...MOT...LOC 2146Z 092DEG 18KT 3165 8444

30-PULLIN
Special weather statement, Sep 2, 5:03 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
603 PM EDT SUN SEP 2 2018

FLZ014-015-026-112-114-115-022300-
Inland Franklin FL-Coastal Bay FL-Liberty FL-Inland Gulf FL-
Coastal Franklin FL-Coastal Gulf FL-
603 PM EDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR GULF...SOUTHEASTERN BAY...
SOUTHWESTERN LIBERTY AND WESTERN FRANKLIN COUNTIES UNTIL 700 PM
EDT/600 PM CDT/...

At 602 PM EDT/502 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Carrabelle, moving west at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Eastpoint, Apalachicola, St George Island, Port St. Joe, Mexico
Beach, Tyndall Air Force Base, Eleven Mile, Odena, Cape San Blas,
Indian Pass, Beverly, Overstreet, Milltown, Davis Beach, Bay City,
Willis Landing, Apalachicola Airport, Simmons Bayou, Hays Place and
Dalkeith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near St. George Island, Carrabelle Beach, or Cape San Blas,
get out of the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.

&&

LAT...LON 2960 8524 2959 8531 2982 8549 2988 8549
      2993 8557 2997 8560 3006 8497 2965 8481
      2954 8512
TIME...MOT...LOC 2202Z 093DEG 26KT 2986 8477

30-PULLIN
Local storm report, Sep 2, 5:44 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
644 PM EDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     2 N SCOTTS FERRY        30.33N 85.13W
09/02/2018                   CALHOUN            FL   FIRE DEPT/RESCUE

            TREE DOWN ON A POWER LINE JUST SOUTH OF
            COUNTY ROAD 275.

&&

DVD
Local storm report, Sep 2, 5:45 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
645 PM EDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND DMG     1 WSW SCOTTS FERRY      30.29N 85.14W
09/02/2018                   CALHOUN            FL   FIRE DEPT/RESCUE

            TWO TREES DOWN JUST NORTH OF THE SCOTTS
            FERRY FIRE DEPARTMENT.

&&

DVD
Local storm report, Sep 2, 5:48 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
648 PM EDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     5 WNW HOSFORD           30.42N 84.88W
09/02/2018                   LIBERTY            FL   911 CALL CENTER

            VERY LARGE BRANCH DOWN ON HIGHWAY 20.

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:05 PM CDTSpecial Weather StatementTAEJackson25 min
Sep 1, 7:18 PM CDTSpecial Weather StatementTAEWashington27 min
Sep 1, 7:27 PM CDTSpecial Weather StatementTAEWashington33 min
Sep 2, 10:03 AM CDTRip Current StatementTAEBay, Franklin, Gulf, Walton4 days
Sep 2, 2:19 PM CDTSevere Thunderstorm WarningTAEDixie56 min
Sep 2, 2:26 PM CDTSpecial Weather StatementTAEMadison49 min
Sep 2, 2:47 PM CDTSpecial Marine WarningTAE88 min
Sep 2, 2:57 PM CDTSpecial Weather StatementTAETaylor48 min
Sep 2, 2:59 PM CDTSpecial Marine WarningTAE91 min
Sep 2, 3:24 PM CDTSpecial Weather StatementTAELafayette51 min
Sep 2, 3:31 PM CDTSpecial Marine WarningTAE89 min
Sep 2, 4:06 PM CDTTropical Storm WatchTAE12 hr
Sep 2, 4:09 PM CDTSpecial Weather StatementTAEWakulla51 min
Sep 2, 4:23 PM CDTSpecial Weather StatementTAEFranklin52 min
Sep 2, 4:38 PM CDTSpecial Weather StatementTAELiberty52 min
Sep 2, 4:48 PM CDTSevere Thunderstorm WarningTAEGadsden, Leon, Liberty, Wakulla42 min
Sep 2, 5:03 PM CDTSpecial Weather StatementTAEGulf57 min
Sep 2, 5:13 PM CDTSevere Thunderstorm WarningTAECalhoun, Jackson, Liberty47 min
Sep 2, 6:20 PM CDTSpecial Marine WarningTAE55 min
Sep 2, 6:31 PM CDTSpecial Weather StatementTAEWalton44 min
Sep 2, 6:43 PM CDTSpecial Weather StatementTAEHolmes, Walton, Washington62 min
Sep 2, 6:53 PM CDTSevere Thunderstorm WarningTAEWalton16 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.